Texas, 2017

Hail in Texas, March 21, 2017

March 21, 2017 · NWS LUB · 1 event in 1 county or zone

An advancing cold front met ample instability to create isolated thunderstorms over the southern Rolling Plains. One of these storms became severe as it moved over Post in Garza County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An advancing cold front met ample instability to create isolated thunderstorms over the southern Rolling Plains. One of these storms became severe as it moved over Post in Garza County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 21, 2:36 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 21, 2:36 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
336 PM CDT Tue Mar 21 2017

.SHORT TERM...
At 3 pm, a cold front was slowly advancing south-southwest across
the forecast area. Cooler air filling in from the north was
resulting in a decent gradient in temperatures across the area,
running from the low 90s in the south and southeast to the middle
70s across the north. The high so far at Lubbock has been 92 - one
degree short of the record. With the winds having turned to the
north, we may not get the extra two degrees needed to break our high
temperature record for a third straight day.

Aside from the heat, modest moisture residing and pooling along the
front from the central South Plains into the southeast Rolling
Plains, and lift from the cold front and a minor shortwave, may be
just enough to produce an isolated t-storm or two during the next
few hours. We have adding an isolated mention of thunder to account
for this. Tonight, increasing isentropic ascent over the cool, and
modestly moist upslope flow in the wake of the front should produce
some low stratus. Unfortunately, the extent of these low clouds is
uncertain, and if and how long they linger into Wednesday may have
an impact in temperatures. The most likely scenario is that the
clouds will linger through late morning or midday across much of the
far southeast Texas Panhandle and northern Rolling Plains.
Temperatures in those areas may struggle to make it out of the 60s
if clouds are slow to clear off, while across the remainder of the
area we are expecting highs in the 70s to low 80s. At least we
shouldn't be breaking any high temperature records Wednesday.

.LONG TERM...
The core changes with this forecast involved shoving PoPs further
west on Thursday afternoon, and introducing blowing dust both
Thursday and Friday when advisory level winds appear a good bet.
Otherwise, a welcome pattern change remains on the horizon beginning
Thursday and continuing through early next week in response to an
active split flow regime presiding over the western US. The end
result will be a string of southern stream troughs and upper
cyclones impacting the local area complete with a return to more
seasonable temps.

The first of these waves will turn quite potent by Thu night as it
lifts across the CO Plateau and undergoes its greatest deepening.
Ahead of this upper trough, low level moisture advection will
dominate the whole of the CWA on Thursday as stout pressure falls
bullseye in NM, effectively anchoring the dryline just west of the
TX-NM state line. The southerly gradient winds will only ramp up
throughout the afternoon and could easily hit advisory levels on the
Caprock - a rare, but not impossible occurrence in these parts.
Erosion of shallow stratus by midday will garner enough heating and
deeper mixing along the dryline, but afternoon PoPs were pushed
farther west as this dryline and more importantly the key background
ascent simply arrive too late in the day. Forcing with these
very dynamic troughs is often narrow in width and confined to
the strongest height falls and/or Pacific cold fronts, so precip is
likely to blossom in coverage Thu night as the ascent races east.
Despite meager CAPEs, history has shown that strong ascent can
compensate for CAPE and produce robust updrafts and severe episodes.
Expectation is for linear multicells to race NE overnight ahead of
aggressive dry slotting, with PoPs ending on the Caprock by midnight.

Gradual filling of the upper cyclone across the northern TX
Panhandle on Friday will do little to prevent strong westerly
gradient winds from overspreading most of the CWA. Boosted these
winds toward the windier CONSMOS, which could easily hit high wind
criteria at times. Fortunately, temps behind the Pacific front will
be cool enough to keep RH values from getting too low for critical
fire concerns. However, this cooling is so robust aloft under a
-20C cold pocket that convective showers remain possible, especially
in our N-NW zones nearest the wraparound moisture of the upper low.
Thereafter, a much weaker trough passes over the Panhandles on Sun,
but offers little time for low level moisture recovery, so PoPs
remain dry. This could change by early/mid next week as a third
trough gears up close to the region with more time for moisture
return and perhaps rainfall.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33/93
Hazardous weather outlook, Mar 21, 2:26 AM CST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
326 AM CDT Tue Mar 21 2017

TXZ021>044-220830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
326 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong storm system will bring the risk of windy conditions,
fire weather, as well as thunderstorms, some possibly severe,
Thursday into Friday.

In the hours before

Special weather statement, Mar 21, 3:48 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Lubbock TX
448 PM CDT TUE MAR 21 2017

TXZ042-212215-
Garza TX-
448 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARZA COUNTY UNTIL 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Post. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Post.

LAT...LON 3331 10131 3315 10122 3303 10141 3328 10154
TIME...MOT...LOC 2147Z 066DEG 3KT 3321 10135

01

The radar

The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garza

When
March 21, 4:10 PM CST
Where
Garza County, Post
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -101.380

The Garza County Sheriff's office reported quarter size hail in the city of Post. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675578.